Cortisone is a medication used to reduce inflammation of different parts of the body, including joints and tissues. Doctors use this in injection and inject it into joints to treat arthritis and tendonitis. But after taking a shot of Cortisone, you may feel dizziness, lightheadedness, a feeling of spinning and seeing flashing lights.
Dizziness after a cortisone shot is a well-known side effect that can affect many people who have their joints injected with the drug. This happens because Cortisone narrows blood vessels in order to reduce inflammation. This narrowing of blood vessels is the reason why people who have taken this shot may feel lightheaded or dizzy. So how long does dizziness last after a Cortisone shot? The answer depends on different factors that we will discuss below.
How Long Does Dizziness Last After Cortisone Shot?
Normally, a Cortisone shot creates dizziness that can last for a few minutes. In most cases, the dizziness can last for 15 minutes or less. It is advised that you should not drive, operate heavy machinery, or do any type of dangerous activity. And if the dizziness lasts more than 15 minutes after receiving a shot, then there are other problems that you should be concerned with.
What is Cortisone?
Cortisone is a steroid hormone produced in the adrenal glands. It has many effects on the body, often give relieving inflammation. Although they can be taken orally, injected cortisones are more effective because they have direct access to the bloodstream without being broken down by enzymes first.
Over time, Cortisone can cause a lot of damage because it suppresses the immune system. Many people who take Cortisone over a long period of time often experience extreme side effects such as weakened bones, obesity, and diabetes. However, if taken in therapeutic dosages for short periods of time, Cortisone can be effective and safe.
How Long Does It Take for Cortisone to Work in Body?
The cortisone starts working in your body after four to five days. In some cases, the drug may take a few weeks to work. So if you feel dizziness after a cortisone shot, then it will continue to affect you for at least three to five days after injection.
Does it Feel Painful to Get Injected with Cortisone?
Cortisone shots don’t hurt like a bee sting, and it is very safe for adults and children alike. The most common side effects of cortisone shots include:
- swelling at the injection area
- nausea or vomiting (more frequent if you get a large dose)
- diarrhea (more frequent if you get a large dose)
Note: this article does not provide medical advice and is simply for informational purposes. If you feel any discomfort or pain, then go see the doctor immediately.
If after having Cortisone shot in your knees, hands, shoulders, or elbows, you feel dizziness, lightheadedness, and see flashing lights. Then you can expect the symptoms to continue for at least 15 minutes after your cortisone shot. And if you need to take care of yourself after a shot, then make sure that you:
- Rest immediately
- Keep your legs elevated if they start feeling heavy
- Drink plenty of fluids
- Avoid caffeine
- Do not perform any strenuous activities after the shot.
How Long Does Cortisone Injection Last In Your System?
The average lifespan of Cortisone injection in your system is from 6 weeks to 6 months. This means that if you get a Cortisone injection in your elbow or shoulder, then it will be with you for at least six weeks. But in most cases, the drug can stay in your system between 4 to 8 weeks.
In some cases, after a cortisone shot in the shoulder or knees, patients may experience the symptoms of carpal tunnel syndrome, which can occur after 5 to 10 days of injection.
Also, suppose you have taken a Cortisone shot for your skin allergies and continue to experience skin itching or rashes. In that case, it is because the drug has stayed in your system (liver) at such high levels that it begins affecting organs outside of its intended purpose.
What is the Half-Life of Cortisone Injection in your System?
The half-life of Cortisone injection is the time it takes for the body to process and eliminate 50% of the drug. So if you take a shot, then after 1 hour or 90 minutes, only 50% of Cortisone will be eliminated from your system; after two hours (180 minutes), 25%, etc.
If the dizziness or lightheadedness lasts more than 15 minutes after taking a cortisone shot, then it is advised that you should see your doctor as soon as possible. Also, be sure to discuss other concerns with your doctor before receiving any type of Cortisone injection.
Do You Need to Rest After a Cortisone Injection?
Yes, it is advised that you rest immediately after receiving the injection. It will make you feel better and avoid dizziness or any other side effects.
The symptoms of dizziness usually go away within 15 minutes to 1 hour after the shot. But in some cases, if they continue for more than 1 hour, then you should not perform any strenuous activities.
Cortisone is a very safe drug, but sometimes it also causes some side effects such as fever, chills, nausea, and vomiting. If you have any of these symptoms after injecting yourself with Cortisone, do not hesitate to contact your doctor immediately.
How Long Does Numbness Last after Cortisone Shot?
It takes only 15 minutes for the numbness to go away after getting injected with Cortisone. But if it stays for an hour or more, then you should see your doctor as soon as possible.
The drug begins having effects shortly after injection, and the most common symptom of a Cortisone shot is dizziness. This can occur up to 15 minutes after injection, but it only lasts for 5 to 10 minutes in most cases.